Georgia, 2010

Damaging Wind in Georgia, July 20, 2010

July 20, 2010 · NWS FFC · 1 event in 1 county or zone

A strong subtropical ridge was building westward from the western Atlantic into the southeast United States. Warm air aloft, associated with the upper high, was resulting in an increasingly unfavorable environment for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong subtropical ridge was building westward from the western Atlantic into the southeast United States. Warm air aloft, associated with the upper high, was resulting in an increasingly unfavorable environment for thunderstorm development. However, with a hot, moist, unstable surface air mass remaining in place, the upper-level cap was not sufficient enough to prevent the typical diurnal pulse thunderstorms from developing, especially in far northwest Georgia, furthest removed from the upper high. One of these thunderstorms briefly became severe near Chatsworth in Murray county and produced damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 6:32 AM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 6:32 AM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 AM EDT TUE JUL 20 2010

.AVIATION...
MOSTLY CLEAR SKIES OVER THE FORECAST AREA. CU FIELD WILL DEVELOP
LATER THIS MORNING WITH SCT TO OCCASIONALLY BROKEN SKIES THIS
AFTERNOON. CONVECTION WILL BE ISOLATED THIS AFTERNOON AND WILL
CONTINUE WITH CB...BUT LEAVE OUT VCTS AS EXPECT MOST CONVECTION TO
REMAIN FURTHER THAN 10 MILES FROM THE AIRPORT. WEST TO SOUTHWEST
WINDS LESS THAN 10 KTS TODAY...NEAR CALM TONIGHT. WITH THE LACK OF
LOW CLOUDS THIS MORNING...AND THE MODELS SHOWING LESS LOW LEVEL
MOISTURE TONIGHT...DO NOT EXPECT ANY LOW CLOUDS TONIGHT.

//ATL CONFIDENCE...HIGH IN ALL ELEMENTS.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES OVER GEORGIA THIS
MORNING. SURFACE BERMUDA RIDGE HAS BUILT IN FAIRLY STRONG ACROSS THE
REGION AND LOOK LIKE IT WILL STAY THERE THROUGH THE FORECAST PERIOD.
THIS RIDGE WILL ALSO KEEP GA IN MOIST W TO SW FLOW. THE UPPER RIDGE
WILL FINALLY BEGIN BUILDING IN OVER THE GULF STATES TODAY AND INTO
GA/THE CAROLINAS WED. A VERY MOIST ATMOSPHERE CONTINUES OVER THE
REGION TODAY AND SHOULD HELP TO KEEP THE PW VALUES IN THE 1.5 TO 2
INCH RANGE ACROSS THE AREA. INSTABILITY INDICES INCREASE DIURNALLY
EVERYDAY WITH CAPES ABOVE 2500 J/KG... AND LIFTED INDICES IN THE -1
TO -3 RANGE. WITH THE RIDGE IN PLACE...IT SHOULD KEEP ANY
THUNDERSTORMS DEVELOPMENT ISOLATED TO SCATTERED AND BELOW SEVERE
LIMITS. SHEAR VALUES ARE VERY WEEK THROUGH THE SHORT TERM SO NOT
EXPECTING MUCH ROTATION WITH THUNDERSTORM DEVELOPMENT. TEMPS WILL
CONTINUE IN THE UPPER 80S TO LOWER 90S.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE SURFACE AND UPPER RIDGES BUILD STRONGER OVER THE AREA BY THU/FRI
WHICH SHOULD ALLOW A NICE WARMING TREND THROUGH THE WEEKEND. TEMPS
EXPECTED TO BE MAINLY IN THE 90S THU-SUN. DIURNAL CONVECTION
CONTINUES THROUGH THE LONG TERM. GFS WANTS TO PUSH A WEAK FRONT INTO
THE OHIO VALLEY LATE IN THE WEEK...WHICH PUSHES THE RIDGE DOWN INTO
THE GULF. THIS ALSO ALLOWS A BIT DRIER AIRMASS TO MOVE IN ACROSS THE
STATE FROM THE WEST. THE ECMWF MAINTAINS THE RIDGE ALOFT OVER THE
SOUTHEAST AND LOWER MISSISSIPPI VALLEY. THE ECMWF HAS BEEN THE MODEL
OF CHOICE FOR A FEW DAYS NOW SO WILL CONTINUE WITH LOW CHANCE POPS
THROUGH DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  73  96  72  99 /  30  20  20  10  20
ATLANTA         93  75  93  75  95 /  30  20  20  10  20
BLAIRSVILLE     86  68  89  67  90 /  30  20  30  20  20
CARTERSVILLE    93  71  93  70  97 /  30  20  30  10  20
COLUMBUS        96  75  96  77  97 /  30  20  20  10  20
GAINESVILLE     92  74  93  73  95 /  30  20  30  10  20
MACON           96  73  96  74  97 /  30  20  20  10  20
ROME            94  72  95  72  96 /  30  20  30  10  20
PEACHTREE CITY  93  70  93  71  95 /  30  20  20  10  20
VIDALIA         98  77  97  76  97 /  30  20  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 20, 10:40 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
ISSUED BY NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM EDT TUE JUL 20 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GALSCOCK-GILMER-GORDON-GREENE-GWINETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-
MONGTOMERY-MONROE-MORGAN-MURRAY-MUSCOGEE-N.FULTON-NEWTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PUTNAM-ROCKDALE-S.FULTON-
SCHLEY-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-
TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-WILKINSON-
1140 AM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING.

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE GEORGIA AND SOUTH CAROLINA COAST
WILL CONTINUE TO BRING GULF MOISTURE ACROSS THE REGION THROUGH
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND WINDS GUSTING TO NEAR 40 MPH. THESE THUNDERSTORMS CAN
BE EXPECTED THROUGH 10 PM THIS EVENING.

.DISCUSSION...
CAPES WILL INCREASE TO 2000 TO 2500 THIS AFTERNOON WITH LIFTED
INDEX VALUES OF -2 TO -4. THIS WILL RESULT IN SCATTERED
THUNDERSTORMS...HOWEVER WITH THE UPPER LEVELS REMAINING
WARM...SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE CONVECTION WILL
DECREASE AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

75

In the hours before

Special weather statement, Jul 20, 12:13 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT TUE JUL 20 2010

GAZ004-005-201800-
113 PM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WHITFIELD AND
MURRAY COUNTIES UNTIL 200 PM EDT...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH GEORGIA SPEEDWAY...MOVING EAST AT 15
MPH.

THIS AND OTHER POTENTIAL STORMS HAVE THE POTENTIAL TO PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY
MOVE ACROSS WHITFIELD AND MURRAY COUNTIES THROUGH 200 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NORTH GEORGIA
SPEEDWAY...CHATSWORTH...RAMHURST...ETON...FORT MOUNTAIN STATE PARK
AND CONASAUGA LAKE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 117 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Murray

When
July 20, 12:25 PM EST to 12:27 PM EST
Where
Murray County, 1.42 mi S of Spring Place to 1 mi SW of Chatsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
34.730, -84.820

The Murray County 911 Center reported that thunderstorm downburst winds blew down at least six trees southwest of Chatsworth near the intersection of Georgia Highway 225 and New Hope Church Road. In addition, a portion of the roof of a home was ripped off. Several large tree limbs were also down, falling on and causing damage to some vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250421.